Hail, Tulsa
- When
- May 15, 12:48 AM CST to 12:50 AM CST
- Where
- Tulsa County, 4 mi ENE of Glenpool
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.972, -95.934
Scattered strong to severe thunderstorms developed near an outflow boundary across northeastern Oklahoma during the early morning hours of the 15th. The strongest thunderstorms produced large hail up to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered strong to severe thunderstorms developed near an outflow boundary across northeastern Oklahoma during the early morning hours of the 15th. The strongest thunderstorms produced large hail up to ping pong ball size. Additional strong to severe thunderstorms developed during the afternoon and evening hours, along a southward-moving outflow boundary from earlier thunderstorms that moved through southwestern Missouri and northwestern Arkansas. The atmosphere along and south of this outflow boundary in eastern Oklahoma had become very unstable by the afternoon, and combined with strong deep layer wind shear across the area, an environment supportive of supercells was in place as the storms developed. Several supercells moved across the region, producing large hail up to softball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 14, 11:38 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1238 AM CDT Sun May 15 2022 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 904 PM CDT Sat May 14 2022 An isolated thunderstorm or two will remain possible across northwest Arkansas this evening given the unstable air-mass in place. Hail to the size of quarters will be possible in the stronger storms. A few additional thunderstorms will also be possible across northeast Oklahoma through the overnight hours. Taking a quick look at some of the latest CAM guidance for Sunday, it appears a cluster of storms will likely clip far northeast Oklahoma and northwest Arkansas during the early afternoon hours with a hail/damaging wind threat. Additional thunderstorms will likely develop along the western flank of outflow boundary across portions of northeast Oklahoma and these storms could be more scattered in nature. Given the extremely unstable air-mass expected, coupled with increasing deep layer shear, these storms will be capable of very large hail and damaging winds through the afternoon hours. Thunderstorm chances have be updated, including severe thunderstorm probabilities to reflect current thinking. Update has been sent. && .LONG TERM... (Sunday through Saturday) Issued at 100 PM CDT Sat May 14 2022 The greatest potential for severe weather across portions of eastern Oklahoma and western Arkansas during this forecast period will take shape Sunday afternoon and evening. A cold front is poised to move into the moist and unstable airmass in place across the region Sunday afternoon. This cold front will be further enhanced by a decaying MCS as it approaches from the north. As we move into the afternoon hours, thunderstorms are expected to be ongoing near the front across southeast Kansas and southern Missouri. These storms are expected to congeal into a line near the front as it moves into northeast Oklahoma and northwest Arkansas. These storms will have the potential to become severe with wind gusts to around 70 mph the main concern. Large hail will also be a concern especially early in the event when the cells will be more discrete. The potential is expected to be rather low with this event. However, like the hail threat, the tornado potential will be at its peak when discrete cells are more present. The thunderstorms are expected to spread south across the area Sunday evening and should be mostly out of the area by late Sunday night. The cold front responsible for the Sunday storms is forecast to stall across north Texas on Monday before returning back north across the area as a warm front Monday night into Tuesday. Scattered showers and storms will be possible across portions of northeast Oklahoma and northwest Arkansas in association with this feature Monday night into Tuesday morning. There will be another chance of showers and storms across portions of the area on Wednesday night as a mid-level shortwave moves across the region. The timing of the late week/weekend system is uncertain. However, more showers and storms are forecast Friday night into Saturday. && .AVIATION... (06Z TAFS) Issued at 1238 AM CDT Sun May 15 2022 A few scattered strong thunderstorms are lingering across northeast Oklahoma, but should weaken over the next couple of hours. VFR conditions are mostly expected through the afternoon with the exception of some fog developing across northwest Arkansas sites this morning. Thunderstorms are then expected to develop ahead of a frontal boundary that will move through the area during the afternoon and evening. The boundary will also bring a shift to northerly winds around 10 knots. Bowlan && .PRELIMINARY POINT TEMPS/POPS... TUL 90 59 81 62 / 50 40 0 20 FSM 90 64 83 63 / 50 60 0 10 MLC 90 62 83 64 / 30 60 0 10 BVO 87 57 80 60 / 50 20 0 20 FYV 88 58 81 59 / 70 60 0 10 BYV 85 59 78 58 / 70 60 0 10 MKO 88 60 80 62 / 50 60 0 20 MIO 83 57 78 59 / 70 40 0 20 F10 90 60 80 63 / 50 50 0 10 HHW 91 65 86 65 / 20 40 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...12 LONG TERM....10 AVIATION...04
Hazardous Weather Outlook
National Weather Service Tulsa OK
900 PM CDT Sat May 14 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-151030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
900 PM CDT Sat May 14 2022
...SEVERE STORMS EXPECTED ON SUNDAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Through Tonight.
THUNDERSTORM WITH DANGEROUS LIGHTNING.
RISK...Limited.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Isolated thunderstorms persist across portions of northwest Arkansas
this evening. A few of these storms could be strong to marginally
severe with hail to the size of quarters through late evening. A few
additional thunderstorms may develop overnight across northeast
Oklahoma and northwest Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Severe Thunderstorm Potential.
MONDAY thru WEDNESDAY...Thunderstorm Potential.
THURSDAY and FRIDAY...No Hazards.
EXTENDED DISCUSSION...
An enhanced risk of severe storms is forecast Sunday afternoon
and evening across northeast Oklahoma and northwest Arkansas, in
association with an approaching cold front. Wider swaths of
damaging winds to near 70 mph will be the primary threat as storms
are expected to organize into a complex and drop south through the
region. Initial more cellular development near the Kansas and
Missouri borders will also pose a very large hail and low but non-
zero tornado threat. The severe threat should begin to wane south of
I-40 as instability decreases during the overnight hours.
Storm chances return Monday night into Tuesday morning as a warm
front lifts north into the region. These storms will pose a
limited severe risk. Low storm potential is also forecast Tuesday
night near the Kansas and Missouri borders and again on Wednesday
night across the region, all carrying a limited severe risk.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
814 PM CDT Sat May 14 2022
ARZ011-150145-
Madison AR-
814 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southeastern Madison
County through 845 PM CDT...
At 814 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Witter, moving southwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Boston... Red Star...
Weathers...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3595 9349 3593 9349 3592 9351 3588 9351
3588 9352 3584 9352 3581 9359 3597 9370
3604 9354 3596 9348
TIME...MOT...LOC 0114Z 060DEG 8KT 3594 9356
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
902 PM CDT Sat May 14 2022
ARZ010-150230-
Washington AR-
902 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of north central
Washington County through 930 PM CDT...
At 902 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
south of Tontitown, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fayetteville... Springdale...
Farmington... Tontitown...
Greenland... Drake Field Airport...
Johnson... Wheeler...
Savoy...
This includes Interstate 49 between mile markers 58 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3599 9412 3605 9440 3614 9435 3614 9434
3618 9434 3619 9433 3618 9413
TIME...MOT...LOC 0202Z 006DEG 7KT 3612 9426
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1247 AM CDT Sun May 15 2022
OKZ064-150615-
Creek OK-
1247 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern Creek
County through 115 AM CDT...
At 1247 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
north of Stroud, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bristow... Depew...
Slick... Shamrock...
Milfay...
This includes Interstate 44 between mile markers 178 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3594 9662 3593 9626 3564 9628 3564 9642
3568 9662
TIME...MOT...LOC 0547Z 284DEG 30KT 3582 9668
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MABSpecial Weather Statement
National Weather Service Tulsa OK
112 AM CDT Sun May 15 2022
OKZ054-150645-
Osage OK-
112 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of central Osage County
through 145 AM CDT...
At 111 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
east of Fairfax, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Pawhuska... Hominy...
Wynona... Pershing...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3648 9670 3649 9671 3650 9671 3669 9666
3666 9625 3637 9631 3644 9671 3644 9672
3646 9672
TIME...MOT...LOC 0611Z 280DEG 22KT 3658 9663
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MABSpecial Weather Statement
National Weather Service Tulsa OK
132 AM CDT Sun May 15 2022
OKZ060-064-066-067-070-150700-
Tulsa OK-Muskogee OK-Okmulgee OK-Creek OK-Wagoner OK-
132 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northeastern Creek,
northwestern Wagoner, northeastern Okmulgee, northwestern Muskogee
and southeastern Tulsa Counties through 200 AM CDT...
At 131 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Sapulpa, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Bixby...
Sapulpa... Jenks...
Glenpool... Coweta...
Catoosa... Haskell...
Kiefer... Mounds...
Kellyville... Jenks Riverside Airport...
Stonebluff... Oneta...
Liberty... Gray...
Hectorville... Leonard...
This includes Interstate 44 between mile markers 205 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9611 3616 9562 3615 9561 3574 9572
3587 9627
TIME...MOT...LOC 0631Z 294DEG 32KT 3601 9605
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MABThe Tulsa radar (KINX), 40 km away, was scanning. The volume nearest the first event began at 06:49 UTC.
29 hail. Local standard time, as filed.
Ping pong ball size hail damaged homes and vehicles.
Ping pong ball size hail damaged homes and vehicles.
Hen egg size hail damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
Hen egg size hail damaged homes and vehicles.
Golf ball size hail damaged homes, businesses, and vehicles.
Tennis ball size hail damaged homes and vehicles.
Tennis ball size hail damaged homes and vehicles.
Softball size hail damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
Hail larger than baseball size damaged homes and vehicles.
Tennis ball size hail damaged homes, businesses, and vehicles.
Half dollar size hail damaged homes and vehicles.
Golf ball size hail damaged homes, businesses, and vehicles.
Golf ball size hail damaged homes and vehicles.
Hail up to golf ball size damaged homes and vehicles.
Ping pong ball size hail damaged homes and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027102, 1030927, 1030928, 1030929, 1030930, 1030944, 1030949, 1030950, 1030948, 1030955, 1030956, 1030961, 1030951, 1030952, 1030953, 1030958, 1030954, 1030957, 1030959, 1030960, 1030962, 1030967, 1030968, 1030963, 1030982, 1030969, 1030975, 1030977, 1030981.